Author: BioCeuticals - Editor
Probiotics are known to have positive effects on our digestive tract, the absorptive surface, metabolism of food particles and defence against pathogenic bacteria. For these reasons, they have been used effectively for the symptomatic relief of traveller’s diarrhoea, medically diagnosed irritable bowel syndrome and bacterial overgrowth.
There are also countless studies that show probiotics to reduce the incidence of antibiotic-associated diarrhoea (AAD). The latest of these studies, published in Alimentary Pharmacology & Therapeutics, found that AAD incidence could be significantly reduced by various strains of probiotics, no matter what type of antibiotic had been prescribed or what condition was being treated. Equal effects were seen in both children and adult patients.
Probiotics have been reported to decrease the risk of AAD by more than 50%. They are most effective when administered within 72 hours of beginning antibiotic treatment, and continued for 1-3 weeks after antibiotic treatment ceases. Since lactobacilli probiotics can be inhibited by antibiotics, they should be taken at least 2-4 hours after an antibiotic dose. Probiotic supplements are recommended to be taken with meals as this is the time when stomach acid levels are favourable for probiotic survival.
Probiotics need to be taken at a dose of at least 5 billion CFU (live organisms) to establish themselves in the gut. To produce a therapeutic effect, lactobacilli strains are given in doses of 5-10 billion CFU in children and 10-20 billion CFU in adults, for 5 days or more. The antibiotic-resistant strain Saccharomyces boulardii (actually a probiotic yeast) is given in doses of 250-1000mg daily.
The benefits of taking probiotics concurrently with antibiotic therapy are two-fold; they promote the recovery of our healthy microbiota and increase tolerability of antibiotic treatment.
1. Shanahan F. Probiotics in perspective. Gastroenterology 2010;139(6):1808-12.
2. Videlock EJ, Cremonini F. Meta-analysis: probiotics in antibiotic-associated diarrhoea. Aliment Pharmacol Ther 2012;35(12):1355-69.
3. Boyanova L, Mitov I. Coadministration of probiotics with antibiotics: why, when and for how long? Expert Rev Anti Infect Ther 2012;10(4):407-9.